Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

July 26, 2011Northumberland County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 26, 2011, 4:16 PM EDT for Northumberland County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2011, 4:16 PM EDT (20:16 UTC)
Expired
Jul 26, 2011, 4:45 PM EDT
In force
29 min
Issued by
NWS State College, PA

County Northumberland County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS81 KCTP 262016
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT TUE JUL 26 2011

PAZ052-053-262045-
COLUMBIA PA-NORTHUMBERLAND PA-
416 PM EDT TUE JUL 26 2011

...A SHOWER WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT SOUTH 
CENTRAL COLUMBIA AND SOUTHERN NORTHUMBERLAND COUNTIES...

AT 414 PM EDT...A SHOWER WITH HEAVY RAIN AND GUSTY WINDS WAS NEAR 
SUNBURY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE. THIS SHOWER WILL 
BE NEAR SNYDERTOWN AROUND 420 PM...FARNSWORTH AROUND 425 
PM...SHAMOKIN AROUND 435 PM AND KULPMONT AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...STATE ROAD
61.

LAT...LON 4070 7660 4081 7680 4094 7677 4093 7656
      4090 7657 4089 7655 4089 7653 4092 7653
      4093 7652 4092 7639 4081 7630

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 26, 4:13 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 26, 4:13 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT TUE JUL 26 2011

.SYNOPSIS...
A SURFACE COLD FRONT WILL MOVE TO OUR EAST THIS EVENING AND BE
FOLLOWED BY A DEEP NORTHWEST FLOW FOR THE NEXT 36 HOURS. COOLER
AND LESS HUMID AIR WILL FILTER INTO THE REGION TONIGHT THROUGH
WEDNESDAY. A BROAD BUT RATHER FLAT UPPER RIDGE OVER THE CENTRAL
U.S. WILL BUILD NORTHEAST AND BRING A RETURN TO HOT AND HUMID
WEATHER FOR LATE IN THE WEEK INTO THE UPCOMING WEEKEND. THE PEAK
OF THE HEAT WILL BE FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SFC COLD FRONTAL BOUNDARY EXTENDING FROM THE FINGER LAKES
REGION...SWWD THROUGH THE NW MTNS OF PENN.

A BROAD AREA OF WEAK TO MDT LLVL CONVERGENCE WITH FAIRLY STRONG
0-3KM NWRLY BULK SHEAR OF 35 TO 40 KTS WAS COMBINING TO PRODUCE
ISOLATED TO SCTD...RELATIVELY LOW-TOPPED CONVECTION ATTM.

EXPECT THE SHOWERS AND ISOLATED TSRA TO GROW A BIT MORE IN THE
STRONGLY SHEARED ENVIR BETWEEN NOW AND 21Z...AND AFFECT THE CENTRAL
MTNS...EAST ACRS THE CENTRAL SUSQ VALLEY.

THE STEEPEST MID LEVEL LAPSE RATES WILL BRUSH BY JUST TO THE NE OF
THE CWA LATE TDY...SUPPORTING THE STRONGEST STORMS ACRS KBGMS CWA.
NOT OUT OF THE QUESTION TO SEE A HIGHLY LOCALIZED/BRIEF SVR WIND
GUST FROM A TSRA EAST OR SE OF KIPT LATE TDY...BUT THE MORE LIKELY
SCENARIO IS FOR NO THUNDER WITH BRIEF WEST TO NW WIND GUSTS OF 35
TO 45 MPH.

A REFRESHING AIR MASS WILL ARRIVE BY TONIGHT AS HIGH PRES BUILDS
IN BEHIND THE FRONT AND LYR PWATS DROP BELOW NORMAL. THIS WILL
FINALLY BRING SOME RELIEF /ALBEIT BRIEF/ FROM THE RECENT SPELL OF
HOT AND HUMID WX. CANT RULE OUT SOME PATCHY RVR VLY FOG OVRNGT. LOWS
TEMPS AT DAYBREAK WED WILL RANGE FROM THE LOW-MID 50S IN THE NRN
MTNS TO THE LOW-MID 60S IN THE SE METRO AREAS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
SFC HIGH PRESSURE BENEATH NW FLOW ALOFT WILL SLIDE SE FROM THE GREAT
LAKES AND BECOME CENTERED OVER PENN WEDNESDAY AFTERNOON AND NIGHT.
THIS WEATHER FEATURE WILL BE ACCOMPANIED BY ABUNDANT SUNSHINE A
LIGHT NORTH TO NW WIND...SLIGHTLY BELOW NORMAL MAX TEMPS...AND VERY
COMFORTABLE DEWPOINTS IN THE LOWER TO MID 50S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
EXPECT FAIR/DRY WEATHER THRU WED NIGHT WITH NEAR NORMAL TEMPS.
THE UPPER LEVEL HIGH WILL CONTINUE TO BUILD EASTWARD AS A WEAK
TROUGH MOVES THROUGH FRIDAY. THIS RIDGE WILL ALLOW FOR THE RETURN
TO HOT AND HUMID CONDITIONS WITH ENSEMBLE DATA SHOWING ANOMALOUS
H5 HGTS AND H85 TEMPS. CURRENT FCST HIGHS IN THE MID-UPPER 90S
FOR FRI COMBINED WITH 65-70F DEWPOINTS COULD MAKE FOR A EXCESSIVE
HEAT/HEAT ADVY SITUATION IN THE CNTRL AND SE ZONES FOR FRIDAY.
HAVE LEFT WORDING IN THE HWO AND A WATCH COULD BE POSSIBLE.

RING OF FIRE SYNOPTIC PATTERN WILL LEAVE THE AREA VULNERABLE TO
MESOSCALE DISTURBANCES ROTATING AROUND THE PERIPHERY OF THE CLOSED
594DM HIGH. THE MODELS ARE IN DECENT AGREEMENT WITH A POTENTIAL
MCS MOVING ACROSS NRN PA LATE THURSDAY AND ANOTHER CHANCE ON
FRIDAY. WEAK ZONAL FLOW MAY ALLOW FOR CHANCE CONVECTION OVER THE
WEEKEND...WITH A POSSIBLE SHORT WAVE RIPPLING THROUGH SATURDAY
AFTERNOON. WHICH COULD BRING ANOTHER ROUND OF SHOWERS AND
TSRA...MAINLY ALONG THE SOUTHERN HALF OF THE STATE.
 A DEEP TROUGH SHOULD MOVE THROUGH THE AREA LATE WEEKEND...EARLY
NEXT WEEK. THERE IS SOME DISCREPANCY ABOUT THE TIMING OF THIS
SYSTEM. THE GFS IS TENDING FOR A DEEPER TROUGH AND MOVING THROUGH
LATE MONDAY AND THE ECMWF BRINGS IT THROUGH EARLY MONDAY. SO HAVE
LEFT SLIGHT CHANCE POPS FOR MONDAY DUE TO THE INCONSISTENCY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A SECONDARY COLD FRONT WILL CROSS THE STATE LATE THIS AFTERNOON
AND EVENING...POSSIBLY ACCOMPANIED BY VERY BRIEF...MVFR CONDITIONS
/MAINLY ACROSS THE CENTRAL MTNS...EAST ACRS THE MIDDLE SUSQ
VALLEY.

ELSEWHERE...WIDESPREAD VFR WILL PREVAIL THROUGH 06Z WEDNESDAY.

INCREASING WESTERLY WINDS WITH GUSTS UP INTO THE MID 20KT RANGE
COULD IMPACT REGIONAL AIRFIELDS THIS AFTERNOON.

WINDS WILL VEER AROUND TO THE NW AND GRADUALLY DIMINISH TO UNDER 10
KTS BY 04Z WED WITH SKC-SCT035-060 SKY CONDITIONS.

PATCHY FOG/LOW CLOUDS POSSIBLE FOR A FEW HOURS AROUND DAYBREAK AT
KBFD AND KJST. THINK THE CHC FOR THIS IS RATHER LOW...SO THEY ARE
NOT MENTIONED IN THE FORMAL TAFS ATTM.

OUTLOOK...
WED-SAT...MAINLY VFR. PATCHY MORNING VALLEY FOG/MVFR POSSIBLE EACH
MORNING. ISOLATED TO SCTD LATE AFTERNOON/EVENING SHOWERS AND TSRA
/WITH BRIEF MVFR CIGS AND VSBYS/ WILL OCCUR AS THE HEAT AND HUMIDITY
BUILDS THU AND FRI. THE CHC FOR THIS AFTERNOON/EVENING CONVECTION
WILL CONTINUE THIS WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...CERU/STEINBUGL
AVIATION...LAMBERT
Hazardous weather outlook, Jul 26, 3:49 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT TUE JUL 26 2011

PAZ004>006-010>012-017-018-024>026-033>035-037-272000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
TIOGA-
349 PM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-027-028-036-041-042-045-046-049>053-056>059-063>066-272000-
SOUTHERN CENTRE-MIFFLIN-JUNIATA-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
349 PM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS CONTAINING BRIEF GUSTY
WINDS AND SMALL HAIL ARE POSSIBLE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT TUE JUL 26 2011

PAZ052-053-262045-
COLUMBIA PA-NORTHUMBERLAND PA-
416 PM EDT TUE JUL 26 2011

...A SHOWER WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT SOUTH
CENTRAL COLUMBIA AND SOUTHERN NORTHUMBERLAND COUNTIES...

AT 414 PM EDT...A SHOWER WITH HEAVY RAIN AND GUSTY WINDS WAS NEAR
SUNBURY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE. THIS SHOWER WILL
BE NEAR SNYDERTOWN AROUND 420 PM...FARNSWORTH AROUND 425
PM...SHAMOKIN AROUND 435 PM AND KULPMONT AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...STATE ROAD
61.

LAT...LON 4070 7660 4081 7680 4094 7677 4093 7656
      4090 7657 4089 7655 4089 7653 4092 7653
      4093 7652 4092 7639 4081 7630

FORECASTER: DANGELO

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.